This review highlights recent updates in cytotoxic treatment-induced gastrointestinal symptoms and complications, outlines the development of new diagnostic tools, and offers an up-to-date overview on management.
The neurokinin-1 receptor antagonist, aprepitant, has consolidated its attributive role in the prevention of acute phase chemotherapy-induced nausea and vomiting. Delayed gastrointestinal symptomatology related to the process of cytotoxic treatment-induced mucosal damage needs to be better understood in order to enable the clinician to assess gastrointestinal mucosal damage properly by documenting symptomatology, testing functionality and visualizing anatomical changes. By contrast to the proven beneficial effects of new drugs, such as palifermin (a trophic epidermal growth factor) or amifostine (free radical scavenger), in the management of oral mucositis, efficacy still needs to be determined regarding its gastrointestinal counterpart.
Gastrointestinal symptoms originating from cytotoxic treatment-induced mucosal barrier injury are the clinical features of a complex, dynamic pathobiological process that diminishes the quality of life but, more importantly, places the patient at risk for serious complications, like neutropenic enterocolitis. It is crucial, therefore, to adequately detect mucosal barrier injury using a complementary approach that will allow new therapeutic options to be tested thoroughly and improve supportive care.
Department of Haematology, University Medical Centre, St Radboud, Nijmegen, The Netherlands
Correspondence to N.M.A. Blijlevens, Department of Haematology, University Medical Centre, St Radboud, PO Box 9101, NL-6500 HB Nijmegen, The Netherlands Tel: +31 24 361 47 62; fax: +31 24 354 20 80; e-mail: email@example.com